Impact of Mitochondrial Toxicity of HIV-1 Antiretroviral Drugs on Lipodystrophy and Metabolic Dysregulation

Author(s): Feeney Eoin R., Mallon Patrick W.G..

Journal Name: Current Pharmaceutical Design

Volume 16 , Issue 30 , 2010

Become EABM
Become Reviewer

Abstract:

Nucleoside reverse transcriptase inhibitors (NRTIs) are components of most current antiretroviral (ARV) regimens. Side effects arising from mitochondrial toxicity (MtT) induced by these drugs is a common reason why patients treated with NRTI change or discontinue therapy. These toxicities can be difficult to reverse, and on occasion can be life-threatening. The exact pathogenesis underlying NRTI-induced mitochondrial toxicity remains unclear, and likely differs for specific NRTI drugs. We review mitochondrial physiology, what is known about how NRTI cause MtT, and what areas of pathophysiology remain unclear. Using the example of HIVassociated lipodystrophy (HIVLD) as a model of clinical MtT we discuss management strategies and the potential for these toxicities to impact on future ARV development.

Keywords: Mitochondrial toxicity, HIV, NRTI, mtDNA, mtRNA, HIV-associated lipodystrophy

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 16
ISSUE: 30
Year: 2010
Page: [3339 - 3351]
Pages: 13
DOI: 10.2174/138161210793563482
Price: $65

Article Metrics

PDF: 8